Alert archive / New York / Small Craft Advisories in 2023

Small Craft Advisory 13, NWS New York, NY

February 4, 2023

NWS New York, NY issued this small craft advisory at Feb 4, 2023, 1:03 PM EST. It was in force for 117 min.

The area

The counties it named.

The facts

Issued
Feb 4, 2023, 1:03 PM EST (18:03 UTC)
Expired
Feb 4, 2023, 3:00 PM EST
In force
117 min
Issued by
NWS New York, NY

The text

As transmitted.

332 
WHUS71 KOKX 041803
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
103 PM EST Sat Feb 4 2023

ANZ350-042000-
/O.EXP.KOKX.SC.Y.0012.000000T0000Z-230204T1800Z/
/O.EXP.KOKX.UP.Y.0001.000000T0000Z-230204T1800Z/
/O.NEW.KOKX.SC.Y.0013.230204T1803Z-230204T2000Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
103 PM EST Sat Feb 4 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...FREEZING SPRAY ADVISORY HAS EXPIRED...

Moderate freezing spray is no longer expected but light freezing
spray is forecast early this afternoon.

* WHAT...West winds 10 to 15 kt and seas 3 to 5 feet.

* WHERE...Moriches Inlet NY to Montauk Point NY out 20 nm.

* WHEN...Until 3 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ353-355-050715-
/O.EXP.KOKX.SC.Y.0012.000000T0000Z-230204T1800Z/
/O.EXP.KOKX.UP.Y.0001.000000T0000Z-230204T1800Z/
/O.NEW.KOKX.SC.Y.0014.230205T0200Z-230206T0200Z/
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
103 PM EST Sat Feb 4 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 PM
EST SUNDAY...
...FREEZING SPRAY ADVISORY HAS EXPIRED...

Freezing spray is no longer expected.

* WHAT...Southwest winds 20 to 25 kt with gusts up to 30 kt and 
  seas 5 to 8 feet expected.

* WHERE...Sandy Hook NJ to Moriches Inlet NY out 20 nm.

* WHEN...From 9 PM this evening to 9 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ331-332-340-345-041915-
/O.EXP.KOKX.SC.Y.0012.000000T0000Z-230204T1800Z/
/O.EXP.KOKX.UP.Y.0001.000000T0000Z-230204T1800Z/
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
103 PM EST Sat Feb 4 2023

...SMALL CRAFT ADVISORY HAS EXPIRED...
...FREEZING SPRAY ADVISORY HAS EXPIRED...

Conditions are expected to remain below small craft advisory
thresholds for the rest of today. Freezing spray is no longer 
expected.

$$

ANZ335-338-041915-
/O.EXP.KOKX.UP.Y.0001.000000T0000Z-230204T1800Z/
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
103 PM EST Sat Feb 4 2023

...FREEZING SPRAY ADVISORY HAS EXPIRED...

Freezing spray is no longer expected.

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at Feb 4, 10:25 AM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Feb 4, 10:25 AM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service New York NY
1025 AM EST Sat Feb 4 2023

.SYNOPSIS...
Arctic high pressure builds across the area this morning and
then quickly offshore by this evening. The high will then
remain offshore through Sunday with a weak trough passing
through Sunday night into Monday morning. High pressure returns
on Monday and moves offshore Tuesday. A weakening cold front
moves through the area Tuesday night with high pressure off the
mid Atlantic coast. High pressure briefly builds over the waters
on Wednesday. Low pressure may impact the area late next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Arctic air remains in place this morning with many locations
across Southern CT several degrees below zero. The rest of the
area is mainly in the range of 0 to 10 for temperatures.

New daily record lows for this date of February 4th have been
set at Bridgeport, Kennedy, Laguardia, and Newark this morning.
See climate section for new and previous records for this date.

Wind chill headlines were allowed to expire earlier at 9AM. For
the remainder of the morning, sub zero wind chills are still
expected but the wind chill readings near -15 are expected to be
isolated within the next hour, so temporal and spatial coverage
was not large enough to warrant an extension of any wind chill
hazard headlines. These near -15 wind chills will probably be
within Southern CT. A special weather statement has been issued
to address the sub-zero wind chills and isolated near
-15 wind chills for the rest of the morning.

Otherwise, the arctic high will settle nearby this morning
and then quickly move offshore this afternoon and evening.
Winds will continue to weaken late this morning into this
afternoon. Wind chills should likely end up close to zero by
midday for most except the northern interior where some values
below zero may briefly persist. The flow switches from NW to SW
in the afternoon as the high moves offshore. The SW flow should
help push temperatures into the lower 20s near the coast and
upper teens inland. Wind chills end up mostly around 5 to 15
above in the afternoon, highest in NE NJ and NYC metro.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Temperatures will likely continue rising along the coast
tonight as SW flow increases around the offshore high pressure.
Temperatures near day break Sunday are likely to be close to
freezing if not a degree or two above in spots. Further inland,
temperatures may fall a few degrees into the upper teens after
sunset, but then should slowly rise into the 20s early Sunday
morning. The low level warm advection also brings increasing
clouds tonight. SW winds may gust 25 to 30 mph near the coast.
Forecast soundings also indicate potential for SW gusts around
20 mph inland.

Will need to keep an eye on dew point trends for Sunday morning
near the coast, due to the temperatures warming above freezing
the quickest. Past situations after an arctic outbreak which are
followed by warm advection have led to black ice if there is
enough low level moisture. This occurs since the ground
temperatures do not warm as quickly as the air temperature. Dew
points are currently forecast in the 20s for much of Long Island
and coastal CT. Dew points look low enough to prevent moisture
formation on roads at the present time. However, if they trend
higher, then some black ice may become a greater concern around
or just after day break Sunday morning across Long Island and
coastal Connecticut.

A progressive and flat ridging moves overhead Sunday morning
before the next shortwave approaches in the afternoon and
evening. The shortwave will swing through Sunday night into
early Monday morning with ridging returning for the rest of
Monday. A weak surface trough will move across Sunday night.
The shortwave and weak surface trough will bring mostly cloudy
conditions to the region. It will also interact with a
baroclinic zone offshore leading to some precipitation
development south and east of the area. Have therefore kept the
forecast dry for this period. Highs on Sunday will be in the
40s, above normal for this time of year. Lows Sunday night fall
into the 30s.

High pressure returns on Monday leading to mostly sunny
conditions and temperatures above normal in the upper 40s to
around 50 degrees.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Dry weather is expected Monday into much of the day Tuesday as
high pressure builds over the area and then off the coast. There
is just a slight chance for some light showers late Tuesday
afternoon which overspreads the rest of the forecast area
Tuesday night as a weakening northern stream cold front
approaches and then passes through Tuesday night into Wednesday.
Upper level support is weak as upper shortwave energy becomes
less amplified with zonal flow possibly developing. Although
much of the area will be dry, especially as the front approaches
the coast, most of the deterministic models show some
precipitation across a majority of the forecast area.

The next frontal system to impact the region as early as late
Wednesday night, but more likely for Thursday and Friday as
another low tracks through the central United States and into
the Great Lakes region. Snow or mixed rain and snow will be
possible across the far interior at the start, and quickly
transition to rain with a deep southerly flow and rather strong
warm advection.

Temperatures will remain as much as 5 to 10 degrees above
seasonal averages Sunday night through Thursday, and possible 10
to 15 degrees above next Friday.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Arctic high pressure builds in from the west today, sliding
offshore tonight.

NW winds, shifting to the W around 10 kt by early afternoon and
then S/SW by evening. A few terminals are holding on to 20-25 kt
gusts, but expecting this to come to an end by 16z. SW G15-20kt
develop Saturday evening, but may be more occasional than
frequent, and mainly for coastal terminals such as KJFK, KLGA,
and KGON, where a inversion aloft is less likely. LLWS SW at 35
to 40 kt at 2000 ft is possible, mainly for terminals N and W
of the metro terminals late tonight.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Gusts may linger through 16z.

OUTLOOK FOR 12Z SUNDAY THROUGH WEDNESDAY...

Sunday...VFR. SW wind gusts 20-30 kt, highest east of NYC
terminals. Gusts subside late at night.

Monday...VFR. NW wind gusts 15-20 kt. Gusts subside at night.

Tuesday...Mainly VFR. S-SW gusts 15-20 kt in the afternoon.

Wednesday...Mainly VFR. W-NW gusts 15-20 kt. Gusts subside at night.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Winds are below gale levels. Winds are on a downward trend. NY
Harbor and Long Island Sound (west of New Haven CT and Port
Jefferson NY) expected to remain below SCA levels for wind
gusts today while the rest of the waters will still have SCA
wind gusts rest of this morning into the start of the afternoon.
SCA level seas remain just for the ocean waters. SCA in effect
for all waters except for Long Island Sound west of New Haven CT
and Port Jefferson NY and NY Harbor until 1PM this afternoon.

Winds should further diminish this afternoon as the pressure
gradient relaxes. Also, moderate freezing spray is expected this
morning with the gusty winds along with the very cold
temperatures across all waters, and a Freezing Spray Advisory
remains in effect through 1PM.

There will then be a brief period of below SCA conditions for
the rest of this afternoon before wind gusts and ocean seas
return to advisory criteria tonight. Winds and seas continue to
increase on Sunday with at least SCA conds on all waters, and
even some gales possible on the ocean waters Sunday afternoon
and evening. Will continue to mention this potential in the HWO.
Winds diminish on the waters Sunday night and should fall below
SCA levels by Monday morning. Ocean seas will likely remain
above 5 ft into Monday morning and then should be below 5 ft by
afternoon.

Winds and seas will then remain below advisory levels through much
of Tuesday. Waves build to 5 ft on a southerly flow on the ocean
Tuesday evening and continue to build to 5 to 7 ft by late Tuesday
night before diminishing Wednesday, coming down below 5 ft on all
ocean waters by before Wednesday night.

Winds increase ahead of and just behind a cold front that will move
through Tuesday night. Gusts of 25 to 30 kt are likely over the
ocean waters, and possible across the south shore bays, Peconic and
Gardiner's bays, and the eastern sound. Winds diminish Wednesday,
coming below SCA on all waters by Wednesday afternoon.

&&

.HYDROLOGY...
There are no hydrologic concerns through late next week.

&&

.CLIMATE...
The following are record low temperatures for Saturday, February
4. The previous records were broken at LaGuardia, Kennedy, Newark, and
Bridgeport.

Previous record Low Temperature/Low Temperature This Morning
------------------------------------------------------------
LaGuardia...........10 (1996)/5 (2023)...New Record.
Kennedy............. 9 (1996)/4 (2023)...New Record.
Newark.............. 7 (1996)/5 (2023)...New Record.
Bridgeport.......... 5 (1996)/-4 (2023)..New Record.

Central Park had a low of 3 this morning, which did not break
their previous record low for this date of 0 back in 1918 and
1886.

Islip had a low of 3 this morning, which did not break their
previous record low for this date of -1 back in 1965.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Freezing Spray Advisory until 1 PM EST this afternoon for
     ANZ331-332-335-338-340-345-350-353-355.
     Small Craft Advisory until 1 PM EST this afternoon for ANZ331-
     332-340-345-350-353-355.

&&

SYNOPSIS...JP/DS
NEAR TERM...JM/DS
SHORT TERM...DS
LONG TERM...JP
AVIATION...JP/JT
MARINE...JP/DS
HYDROLOGY...JP/DS
CLIMATE...
Hazardous weather outlook, Feb 4, 12:10 PM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1210 PM EST Sat Feb 4 2023

CTZ005>012-NYZ067>070-079-081-051715-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-Northeast Suffolk-Southeast Suffolk-
1210 PM EST Sat Feb 4 2023

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

A dangerously cold air mass continues to build in over the region
early this afternoon. Please refer to the Special Weather Statement
for additional details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-004-006-103>108-NYZ071>075-078-080-176>179-051715-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Southwest Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
1210 PM EST Sat Feb 4 2023

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-051715-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1210 PM EST Sat Feb 4 2023

...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Feb 4, 9:03 AM EST, 4 hours before
Special Weather Statement
National Weather Service New York NY
903 AM EST Sat Feb 4 2023

NYZ072>075-176-178-041700-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northern Queens-Southern Queens-
903 AM EST Sat Feb 4 2023

Arctic high pressure will continue building in this morning with
some of the coldest air of the season. Gusty northwest winds will
combine with the cold temperatures to create sub zero wind chills this
morning down to around 5 below zero. Some values down to near 10
below are possible. With an anomalously warm winter, many are not
acclimated to such cold temperatures and such cold wind chills
could result in hypothermia if precautions are not taken.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>071-078>081-177-179-
041700-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Nassau-Southern Nassau-
903 AM EST Sat Feb 4 2023

Arctic high pressure will continue building in this morning with
some of the coldest air of the season. Gusty northwest winds will
combine with the cold temperatures to create wind chills of 5 to
15 below zero this morning. Some values of less than 15 below are
possible but should be mainly isolated. With an anomalously warm
winter, many are not acclimated to such cold temperatures and such
cold wind chills could result in hypothermia if precautions are
not taken.
Special weather statement, Feb 4, 12:02 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service New York NY
1202 PM EST Sat Feb 4 2023

CTZ005>012-NYZ067>070-079-081-041900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-Northeast Suffolk-Southeast Suffolk-
1202 PM EST Sat Feb 4 2023

Arctic high pressure will continue building in early this
afternoon with some of the coldest air of the season. Gusty
northwest winds will combine with the cold temperatures to create
sub zero wind chills down to around 5 to 10 below zero. With an
anomalously warm winter, many are not acclimated to such cold
temperatures and such cold wind chills could result in hypothermia
if precautions are not taken.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 3:25 AM ESTSmall Craft AdvisoryOKX10 hr
Feb 4, 1:03 PM ESTSmall Craft AdvisoryOKX4 days

Nearby

Small Craft Advisories in New York, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.